Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 24, NWS Goodland, KS

October 4, 2011Cheyenne County, Kit Carson County, Yuma County, Colorado; 6 counties in Kansas

NWS Goodland, KS issued this wind advisory at Oct 4, 2011, 3:15 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 6 counties in Kansas. It took effect at Oct 4, 2011, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2011, 3:15 AM MDT (09:15 UTC)
In effect from
Oct 4, 2011, 12:00 PM MDT
Expired
Oct 4, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 8 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WWUS73 KGLD 040915
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT TUE OCT 4 2011

...STRONG SOUTH WINDS EXPECTED TODAY...

.SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY AS THE PRESSURE GRADIENT BETWEEN DEVELOPING LOW PRESSURE
ALONG THE LEE SIDE OF THE ROCKIES AND HIGH PRESSURE OVER THE OHIO
VALLEY. 

COZ090>092-KSZ001-002-013-014-027-028-041800-
/O.NEW.KGLD.WI.Y.0024.111004T1800Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY
315 AM MDT TUE OCT 4 2011 /415 AM CDT TUE OCT 4 2011/

...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM
MDT /8 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING. 

* TIMING/DURATION...STRONG SOUTH WINDS EXPECTED LATE THIS MORNING
  THROUGH EARLY EVENING. 

* PEAK WINDS...45 TO 50 MPH EXPECTED. 

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS CAN EXPECTED
  ESPECIALLY WHERE CROSS WINDS ARE STRONG OVER OPEN AREAS. SOME
  BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY CONDITIONS THE
  PAST SEVERAL WEEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
879 
WWUS73 KGLD 041949
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT TUE OCT 4 2011

COZ090>092-KSZ001-002-013-014-027-028-050100-
/O.CON.KGLD.WI.Y.0024.000000T0000Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY
149 PM MDT TUE OCT 4 2011 /249 PM CDT TUE OCT 4 2011/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

* TIMING/DURATION...STRONG SOUTH WINDS WILL CONTINUE THROUGH EARLY
  EVENING.

* PEAK WINDS...45 TO 50 MPH EXPECTED.

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS CAN EXPECTED 
  ESPECIALLY WHERE CROSS WINDS ARE STRONG OVER OPEN AREAS. SOME 
  BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY CONDITIONS 
  THE PAST SEVERAL WEEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
996 
WWUS73 KGLD 050047
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT TUE OCT 4 2011


COZ090>092-KSZ001-002-013-014-027-028-050200-
/O.EXP.KGLD.WI.Y.0024.000000T0000Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY
647 PM MDT TUE OCT 4 2011 /747 PM CDT TUE OCT 4 2011/

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING...

WIND SPEEDS HAVE FALLEN BELOW ADVISORY LEVELS. THEREFORE...THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 4, 3:05 AM MDT, 10 minutes earlier.

Area forecast discussion, Oct 4, 3:05 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
305 AM MDT TUE OCT 4 2011

.DISCUSSION...
230 AM MDT TUE OCT 4 2011

TODAY-TONIGHT...SOUTH WINDS OF 20 TO 30 MPH EXPECTED ACROSS THE
ENTIRE FORECAST AREA WITH SOME PARTS OF THE AREA EXPECTED TO HAVE
GUSTS AROUND 45 MPH AS PRESSURE GRADIENT BETWEEN DEVELOPING LEE
TROUGH AND SFC HIGH INCREASES. WILL BE ISSUING A WIND ADVISORY
FOR THOSE AREAS. HIGH TEMPERATURES GENERALLY IN THE 80S...A FEW
LOW 90S EXPECTED FROM MCCOOK TO HILL CITY. MILD AND BREEZY TONIGHT
WITH ABOVE NORMAL OVERNIGHT LOWS.

WEDNESDAY-WEDNESDAY NIGHT...SHOULD SEE AN INCREASE IN CLOUDS
DURING THE DAY AS A WEATHER DISTURBANCE MOVES THROUGH WITH
DECREASING CLOUDS DURING THE NIGHT. WILL MAINTAIN SLIGHT CHANCE
POPS FOR THUNDERSTORMS AS THIS DISTURBANCE MOVES THROUGH. IT WILL
BE WINDY AGAIN AND A WIND ADVISORY MAY AGAIN BE NEEDED. HIGH
TEMPERATURES IN THE LOW TO MID 70S EXPECTED EXCEPT NEAR 80 FROM
MCCOOK TO HILL CITY. OVERNIGHT LOWS MILD ONCE AGAIN AS LOW LEVEL
MOISTURE AND WARM SOUTH WINDS INCREASE ACROSS THE AREA.

THURSDAY-THURSDAY NIGHT...CONTINUED BREEZY TO WINDY WITH WIND
ADVISORIES POSSIBLY NEEDED. AFTERNOON TEMPERATURES WARMING BACK
UP INTO THE LOW 80S. MILD OVERNIGHT LOWS IN THE MID 50S TO LOW
60S. CLOSED LOW EXPECTED TO MOVE INTO UTAH BY 00Z FRIDAY THEN
ELONGATE A BIT WHILE DRIFTING INTO WESTERN COLORADO THURSDAY
NIGHT. MAY SEE A FEW SHOWERS AND THUNDERSTORMS DURING THE PERIOD
AND GENERALLY MADE FEW CHANGES TO THE WX/POP FORECAST AT PRESENT
TIME.

FRIDAY...CONTINUED BREEZY TO WINDY AS THE FORECAST AREA REMAINS
CAUGHT IN BETWEEN UPPER TROUGH TO OUR WEST AND UPPER HIGH OVER THE
OHIO VALLEY. CHANCES OF PRECIPITATION INCREASE GENERALLY EAST OF
THE CO/KS BORDER. AFTERNOON TEMPS IN THE 70S.

SATURDAY-MONDAY...GENERAL IDEA IS FOR THE UPPER LOW TO LIFT OUT OF
THE AREA BY SUNDAY WITH DECREASING CHANCES FOR PRECIPITATION
SUNDAY NIGHT THROUGH MONDAY. BELOW NORMAL TEMPERATURES EXPECTED.

007

&&

.AVIATION...
230 AM MDT TUE OCT 4 2011

FOR THE 12Z TAFS AT KGLD AND KMCK...VFR THROUGH THE PERIOD. SOUTH
WINDS WILL REALLY CRANK UP BY 16Z OR SO PEAKING SHORTLY THEREAFTER
WITH GUSTS OF 40KTS AT KGLD...SLIGHTLY LOWER AT KMCK. BY 00Z-01Z
EXPECT A SLOW DECREASE IN WIND WITH 15-20KTS THROUGH 06Z THEN
10-15KTS BY 12Z WEDNESDAY.

007

&&

.FIRE WEATHER...
230 AM MDT TUE OCT 4 2011

A RED FLAG WARNING WILL BE IN EFFECT FROM 18Z THROUGH 01Z THIS
AFTERNOON. STRONG SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH EXPECTED. RH VALUES WILL FALL BELOW 15 PERCENT FOR
MOST OF THE AREA.

WEDNESDAY...RH VALUES EXPECTED TO RECOVER INTO THE 25 TO 40
PERCENT RANGE DURING THE AFTERNOON...LOWEST FROM MCCOOK TO GOVE
AND POINTS EAST. WILL NEED TO WATCH THIS PART OF THE FORECAST AREA
FOR POSSIBLE FIRE WEATHER HIGHLITE SHOULD THE RH BE SLIGHTLY LOWER
THEN CURRENTLY EXPECTED. SOUTH WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS EXPECTED ONCE AGAIN.

THURSDAY AND FRIDAY...WILL NEED TO MONITOR PARTS OF FAR EASTERN
COLORADO FOR A FIRE WEATHER HIGHLITE AS RH VALUES EXPECTED AROUND
25 PERCENT. COUPLE THIS WITH SOUTH TO SOUTHEAST WINDS OF 25 TO 35
MPH WITH HIGHER GUSTS AND LATER SHIFTS MAY NEED TO ISSUE A FIRE
WEATHER HIGHLITE.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM
     CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028.

NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR NEZ079>081.

CO...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ252>254.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ090>092.

&&
Hazardous weather outlook, Oct 3, 7:46 PM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT MON OCT 3 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
746 PM MDT MON OCT 3 2011 /846 PM CDT MON OCT 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING FOR
PARTS OF EASTERN COLORADO SOUTH OF I-70. LITTLE IF ANY
PRECIPITATION IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE TRI-STATE AREA TUESDAY
FROM NOON MDT (1 PM CDT) THROUGH 7 PM MDT (8 PM CDT). STRONG
SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS. A WIND ADVISORY MAY ALSO BE NEEDED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING EAST OF THE COLORADO AND KANSAS BORDER. SEVERE
WEATHER IS NOT EXPECTED.

UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA THURSDAY NIGHT
THROUGH SUNDAY AS A POWERFUL UPPER LEVEL STORM SYSTEM SLOWLY
MOVES TOWARD THE AREA. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD WITH THE BEST CHANCES ON FRIDAY AND SATURDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE AS THIS SYSTEM MOVES THROUGH. THOSE
WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:30 AM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma16 hr

Nearby

Wind Advisories in Kansas, 2011Wind Advisories in Colorado, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.